Tags

Type your tag names separated by a space and hit enter

[Aripiprazole induced Parkinsonism: A case report].
Encephale. 2009 Oct; 35(5):496-8.E

Abstract

INTRODUCTION

Aripiprazole is an atypical antipsychotic with a pharmacological profile, different from other atypical antipsychotics. It is a high-affinity partial agonist at the dopamine D2 and serotonin 5-HT1A receptors and an antagonist at serotonin 5-HT2 receptors. It is associated with a good safety and tolerability profile including extrapyramidal side-effects.

CASE-REPORT

We report on a 37 year-old female patient with paranoid schizophrenia who developed Parkinsonian symptoms after one month of aripiprazole 10mg per day. She had been admitted to our unit for a psychotic episode with delusions of persecution and grandiosity. It was her second hospitalization. During the first hospitalization, seven years earlier, she had been treated with haloperidol. We do not have any information about the tolerability of that treatment. At the start, she received olanzapine with good tolerability but without efficacy on psychotic symptoms. After 4 weeks, we switched from olanzapine to risperidone 6 mg per day. After a few days, the patient developed severe Parkinsonian symptoms. We reduced the dose to 4 mg per day without any effect on the extrapyramidal symptoms.We decided to discontinue risperidone and to introduce aripiprazole 10mg per day. After one month, the patient developed severe Parkinsonian symptoms including hypertonia, akinesia, and shuffling gait. After reduction of the dose of Aripiprazole to 5mg per day, all the Parkinsonian symptoms had disappeared within 5 days without any other medication.

DISCUSSION

Few reports of Parkinsonian symptoms with aripiprazole have been published in the adult population. There is one report of Parkinsonian symptoms, associated with hypersalivation without akathisia, in a patient treated with 30 mg per day of aripiprazole. All the symptoms disappeared after a switch to olanzapine. The other cases have been reported when aripiprazole was associated with anti-depressant serotonin specific reuptake inhibitors or serotonin-norepinephrine reuptake inhibitors. One report has been published of a 16 year-old girl who had already developed extrapyramidal symptoms with olanzapine and risperidone. Another has been published concerning a 3 year-old child who had taken a half tablet of aripiprazole 15 mg.

CONCLUSION

We hypothesise that cytochrome P450 2D6 is implicated in this case-report because it is active in metabolizing aripiprazole. This patient could have been deficient in this enzyme, thus failing to metabolize aripiprazole at a normal rate.

Authors+Show Affiliations

17(e) secteur de Psychiatrie Générale, Hôpital Sainte-Anne, 1, rue Cabanis, 75014 Paris, France.No affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
English Abstract
Journal Article

Language

fre

PubMed ID

19853725

Citation

Pasquier de Franclieu, S, et al. "[Aripiprazole Induced Parkinsonism: a Case Report]." L'Encephale, vol. 35, no. 5, 2009, pp. 496-8.
Pasquier de Franclieu S, Germain C, Petitjean F. [Aripiprazole induced Parkinsonism: A case report]. Encephale. 2009;35(5):496-8.
Pasquier de Franclieu, S., Germain, C., & Petitjean, F. (2009). [Aripiprazole induced Parkinsonism: A case report]. L'Encephale, 35(5), 496-8. https://doi.org/10.1016/j.encep.2008.06.019
Pasquier de Franclieu S, Germain C, Petitjean F. [Aripiprazole Induced Parkinsonism: a Case Report]. Encephale. 2009;35(5):496-8. PubMed PMID: 19853725.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - [Aripiprazole induced Parkinsonism: A case report]. AU - Pasquier de Franclieu,S, AU - Germain,C, AU - Petitjean,F, Y1 - 2009/01/08/ PY - 2007/08/06/received PY - 2008/06/19/accepted PY - 2009/10/27/entrez PY - 2009/10/27/pubmed PY - 2010/2/2/medline SP - 496 EP - 8 JF - L'Encephale JO - Encephale VL - 35 IS - 5 N2 - INTRODUCTION: Aripiprazole is an atypical antipsychotic with a pharmacological profile, different from other atypical antipsychotics. It is a high-affinity partial agonist at the dopamine D2 and serotonin 5-HT1A receptors and an antagonist at serotonin 5-HT2 receptors. It is associated with a good safety and tolerability profile including extrapyramidal side-effects. CASE-REPORT: We report on a 37 year-old female patient with paranoid schizophrenia who developed Parkinsonian symptoms after one month of aripiprazole 10mg per day. She had been admitted to our unit for a psychotic episode with delusions of persecution and grandiosity. It was her second hospitalization. During the first hospitalization, seven years earlier, she had been treated with haloperidol. We do not have any information about the tolerability of that treatment. At the start, she received olanzapine with good tolerability but without efficacy on psychotic symptoms. After 4 weeks, we switched from olanzapine to risperidone 6 mg per day. After a few days, the patient developed severe Parkinsonian symptoms. We reduced the dose to 4 mg per day without any effect on the extrapyramidal symptoms.We decided to discontinue risperidone and to introduce aripiprazole 10mg per day. After one month, the patient developed severe Parkinsonian symptoms including hypertonia, akinesia, and shuffling gait. After reduction of the dose of Aripiprazole to 5mg per day, all the Parkinsonian symptoms had disappeared within 5 days without any other medication. DISCUSSION: Few reports of Parkinsonian symptoms with aripiprazole have been published in the adult population. There is one report of Parkinsonian symptoms, associated with hypersalivation without akathisia, in a patient treated with 30 mg per day of aripiprazole. All the symptoms disappeared after a switch to olanzapine. The other cases have been reported when aripiprazole was associated with anti-depressant serotonin specific reuptake inhibitors or serotonin-norepinephrine reuptake inhibitors. One report has been published of a 16 year-old girl who had already developed extrapyramidal symptoms with olanzapine and risperidone. Another has been published concerning a 3 year-old child who had taken a half tablet of aripiprazole 15 mg. CONCLUSION: We hypothesise that cytochrome P450 2D6 is implicated in this case-report because it is active in metabolizing aripiprazole. This patient could have been deficient in this enzyme, thus failing to metabolize aripiprazole at a normal rate. SN - 0013-7006 UR - https://www.unboundmedicine.com/medline/citation/19853725/[Aripiprazole_induced_Parkinsonism:_A_case_report]_ DB - PRIME DP - Unbound Medicine ER -